zbMATH — the first resource for mathematics

Singular minimisers in the calculus of variations: A degenerate form of cavitation. (English) Zbl 0769.49030
The paper refers to a class of variational problems whose minimizers are linked with the mathematical model of cavitation. If \(B=\{x\in R^ 3: | x|<1\}\) is the domain occupied by an elastic body and \(u: B\to R^ 3\) a deformation of \(B\), the energy integral \[ E_ \alpha=\int_ B \bigl\{\textstyle{{1\over 2}}|\nabla u|^ 2+\alpha \text{det }\nabla u\bigr\}dx,\quad\alpha>0 \] is considered. The minimizers of \(E_ \alpha\) in the class of radial maps are studied. Results regarding the existence of minimizers, the stability of the radial minimizers with respect to smooth variations and stability of the radial cavity maps with respect to variations in the hole shape are given.
Reviewer: C.Simionescu

49N60 Regularity of solutions in optimal control
Full Text: DOI Numdam EuDML
[1] Ball, J. M., Discontinuous equilibrium solutions and cavitation in nonlinear elasticity, Phil. Trans. Roy. Soc. London., Vol. A306, 557-611, (1982) · Zbl 0513.73020
[2] Ball, J. M.; Murat, F., W^1, p-quasiconvexity and variational problems for multiple integrals, J. Fund. Anal., Vol. 58, 225-253, (1984) · Zbl 0549.46019
[3] Ball, J. M.; Curri, J. C.; Olver, P. J., Null Lagrangians, weak continuity and variational problems of arbitrary order, J. Funct. Anal., Vol. 41, 135-174, (1984) · Zbl 0459.35020
[4] Brezis, H.; Coron, J.; Lieb, E., Harmonic maps with defects, Comm. Math. Phys., Vol. 107, 649-705, (1986) · Zbl 0608.58016
[5] Brezis, H., S^k-valued maps with singularities, Montecatini Lecture Notes, (1988), Springer
[6] Edelen, D. G., The null set of the Euler-Lagrange operator, Arch. Ration. Mech. Anal., Vol. 11, 117-121, (1962) · Zbl 0125.33002
[7] Evans, L. C., Quasiconvexity and partial regularity in the calculus of variations, Arch. Ration. Mech. Anal., Vol. 95, 227-252, (1986) · Zbl 0627.49006
[8] Fusco, N.; Hutchinson, J., Partial regularity of functions minimising quasiconvex integrals, Manuscripta Math., Vol. 54, 121-143, (1985) · Zbl 0587.49005
[9] Gent, A. N.; Lindley, P. B., Internal rupture of bonded rubber cylinders in tension, Proc. Roy. Soc. London, Vol. A249, 195-205, (1958)
[10] Hardt, R.; Kinderlehrer, D.; Lin, F. H., Existence and partial regularity of static liquid crystal configurations, Commun. Math. Phys., Vol. 105, 541-570, (1986) · Zbl 0611.35077
[11] F. Helein, Applications harmoniques et applications minimisantes entre variétés Riemanniennes, Thèse de Doctorat, École Polytechnique, 1989.
[12] Horgan, C. O.; Abeyaratne, R., A bifurcation problem for a compressible nonlinearly elastic medium: growth of a microvoid, J. Elasticity, Vol. 16, 189-200, (1986) · Zbl 0585.73017
[13] James, R. D.; Spector, S. J., The formation of filamentary voids in solids, J. Mech. Phys. Sol., Vol. 39, 783-813, (1991) · Zbl 0761.73020
[14] Lin, F. H., Une remarque sur l’application x/|x|, CR. Acad. Sci. Paris, T. 305, Series I, 529-531, (1987) · Zbl 0652.58022
[15] Muller, S., Higher integrability of determinants and weak convergence in L^1, J. reine angew. Math., Vol. 412, 20-34, (1990) · Zbl 0713.49004
[16] Olver, P. J.; Sivaloganathan, J., The structure of null Lagrangians, Nonlinearity, Vol. 1, 389-398, (1988) · Zbl 0662.49016
[17] Osserman, R., The isoperimetric inequality, Bull. Amer. Math. Soc., Vol. 84, 1182-1238, (1978) · Zbl 0411.52006
[18] Pericak-Spector, K. A.; Spector, S. J., Nonuniqueness for a hyperbolic system: cavitation in nonlinear elastodynamics, Arch. Ration. Mech. Anal., Vol. 101, 293-317, (1988) · Zbl 0651.73005
[19] Podio-Guidugli, P.; Caffarelli, G. Vergara; Virga, E. G., Discontinuous energy minimisers in nonlinear elastostatics: an example of J. ball revisited, J. Elasticity, Vol. 16, 75-96, (1986) · Zbl 0575.73021
[20] Polya; Szego, Isoperimetric inequalities in mathematical physics, (1951), Princeton University Press · Zbl 0044.38301
[21] Sivaloganathan, J., Uniqueness of regular and singular equilibria for spherically symmetric problems of nonlinear elasticity, Arch. Ration. Mech. Anal., Vol. 96, 97-136, (1986) · Zbl 0628.73018
[22] Sivaloganathan, J.; Field, A., Theory approach to stability of equilibria in radial elasticity, Math. Proc. Camb. Phil. Soc., Vol. 99, 589-604, (1986) · Zbl 0612.73013
[23] Sivaloganathan, J., The generalised Hamilton-Jacobi inequality and the stability of equilibria in nonlinear elasticity, Arch. Ration. Mech. Anal., Vol. 107, No. 4, 347-369, (1989) · Zbl 0709.73014
[24] J. Sivaloganathan, in preparation.
[25] S. Spector, Linear Deformations as Minimisers of the Energy, preprint.
[26] Stuart, C. A., Radially symmetric cavitation for hyperelastic materials, Ann. Inst. Henri Poincaré: Analyse non linéaire, Vol. 2, 33-66, (1985) · Zbl 0588.73021
[27] C. A. Stuart, Estimating the Critical Radius for Radially Symmetric Cavitation, preprint E.P.F.L. Lausanne, 1991. · Zbl 0790.73016
[28] F. Meynard, Cavitation dans un milieu hyperélastique, Thèse de Doctorat, École Polytechnique Fédérale de Lausanne, 1990.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.